Minnesota, 2008

Hail in Minnesota, June 14, 2008

June 14, 2008 · NWS ABR · 3 events in 2 counties and zones

Hail up to the size of nickles fell in west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Hail up to the size of nickles fell in west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 14, 2:27 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 14, 2:27 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
327 PM CDT SAT JUN 14 2008

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
UPPER LEVEL WAVE AND ASSOCIATED VORT MAX ENTERING WESTERN NORTH
DAKOTA THIS AFTERNOON. JUST AHEAD OF THIS WAVE...SCT THUNDERSTORMS
HAVE DEVELOPED OVER NORTH DAKOTA AND A SVR WATCH IS OUT FOR MUCH
OF THE CENTRAL AND WESTERN PART OF THE STATE. ALL IS QUIET ACROSS
SOUTH DAKOTA BUT STILL EXPECTING ACTIVITY TO MOVE/DEVELOP INTO
PARTS OF NORTHERN AND EASTERN SOUTH DAKOTA OVER THE NEXT SEVERAL
HOURS. STILL APPEARS BIGGEST THREAT FROM ANY THUNDERSTORMS THAT
BECOME STRONG TO SEVERE WILL BE STRONG DOWNBURST WINDS AND HAIL.
ACTIVITY WILL WANE LATER TONIGHT AS COLD FRONT WORKS THROUGH THE
AREA. COOLER TEMPS AND HIGH PRESSURE MOVE INTO THE AREA FOR
SUNDAY. HIGH PRESSURE REMAINS IN THE AREA THROUGH MONDAY NIGHT SO
WILL MAINTAIN A DRY FORECAST.

DID NOT MAKE MANY CHANGES TO CURRENT FORECAST HIGHS/LOWS DURING
THE SHORT TERM AS THINGS APPEAR ON TRACK. AS PREVIOUSLY
MENTIONED...SUNDAY WILL BE COOLER THAN TODAY AS COOLER 850 MB
TEMPS WORK INTO THE AREA. GENERALLY WILL SEE HIGHS IN THE LOW TO
MID 70S WITH A NORTHWEST BREEZE. TEMPERATURES ON MONDAY WILL BE
FAIRLY SIMILAR TO SUNDAY.

.LONG TERM...TUESDAY THROUGH SATURDAY
THE EXTENDED PERIOD STARTS OFF WITH AN UPPER LEVEL RIDGE OVER THE
ROCKIES AND A TROUGH OVER THE EASTERN UNITED STATES. SURFACE HIGH
PRESSURE WILL BE OVER THE PLAINS...WITH A FRONTAL BOUNDARY
ASSOCIATED WITH LOW PRESSURE OVER WESTERN CANADA REACHING EASTERN
MONTANA LATE TUESDAY NIGHT. THE FRONT TRACKS TO THE WESTERN
DAKOTAS WEDNESDAY...THEN TO THE CENTRAL DAKOTAS WEDNESDAY NIGHT. A
SHORTWAVE RIDES OVER THE RIDGE AND IN CONJUNCTION WITH THE FRONT
MOVING THROUGH...MAY AID IN THE DEVELOPMENT OF THUNDERSTORMS
WEDNESDAY NIGHT. THE SHORTWAVE REMAINS OVER THE EASTERN DAKOTAS
THURSDAY AS THE FRONT TRACK OVER THE EASTERN DAKOTAS...SO WILL
LEAVE A SMALL POP GOING FOR THAT TIME PERIOD. WEAK HIGH PRESSURE
SLIDES ACROSS THE AREA FRIDAY...THEN ANOTHER FRONTAL BOUNDARY LOOKS
TO AFFECT THE REGION FRIDAY NIGHT INTO SATURDAY...SO SCHC POPS
SEEM WARRANTED AT THIS TIME. H85 TEMPS REMAIN IN THE TEENS THROUGH
THE PERIOD...WHICH WILL KEEP TEMPERATURES RIGHT AROUND NORMAL.

&&

.AVIATION...
ISOLD/WDLY SCT SHRA/TSRA ARE POSSIBLE THIS EVENING FROM KMBG TO
KABR TO KATY...AND ARE EXPECTED TO DISSIPATE AFT 03Z. SOME WIND
GUSTS TO 45KTS AND BRIEF MVFR VSBYS IN HEAVY RAIN ARE POSSIBLE
WITH SOME OF THE STRONGER STORMS. AFTER 03Z...VFR CONDITIONS WILL
PREVAIL WITH JUST SOME SCATTERED HIGH CLOUDS AROUND.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TMT
LONG TERM...PARKIN
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 14, 2:43 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
343 PM CDT SAT JUN 14 2008

SDZ003>005-009-010-015>019-022-023-033>037-045-048-051-152045-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
SPINK-CLARK-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
343 PM CDT SAT JUN 14 2008 /243 PM MDT SAT JUN 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE THIS EVENING ACROSS PORTIONS OF CENTRAL AND EASTERN SOUTH
DAKOTA. A FEW STORMS COULD BECOME SEVERE WITH STRONG WINDS AND
HAIL. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ACROSS THE
EASTERN PORTION OF THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST DURING THE
LATTER PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ006>008-011-020-021-152045-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-CODINGTON-GRANT-
343 PM CDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED OR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR
ACROSS NORTHEASTERN SOUTH DAKOTA AND WEST CENTRAL MINNESOTA THIS
EVENING. A FEW STORMS COULD BE SEVERE WITH STRONG WINDS AND LARGE
HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF THE
AREA THROUGH 9 PM CDT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CHANCE FOR THUNDERSTORMS RETURNS TO THE FORECAST DURING THE
LATTER PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS EVENING...MAINLY NORTH OF
A LINE FROM MANSFIELD TO CLEAR LAKE.

TMT

In the hours before

Local storm report, Jun 14, 4:53 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
553 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             8 E KIDDER              45.88N 97.55W
06/14/2008  E0.75 INCH       MARSHALL           SD   PUBLIC

&&

TMK
Local storm report, Jun 14, 5:23 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
623 PM CDT SAT JUN 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             SISSETON                45.66N 97.05W
06/14/2008  E0.75 INCH       ROBERTS            SD   CO-OP OBSERVER

            LOTS OF HAIL FROM PEA SIZE TO PENNY SIZE. WIND GUSTS TO
            35 MPH.

&&

TMK

The radar

The Aberdeen radar (KABR), 124 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Traverse

When
June 14, 5:35 PM CST
Where
Traverse County, 1.19 mi SE of Browns Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
45.590, -96.830

Hail, Traverse

When
June 14, 5:45 PM CST
Where
Traverse County, 1.19 mi SE of Browns Vly
Measured
0.88 in hail
Reported by
Public
Coordinates
45.590, -96.830

Hail, Big Stone

When
June 14, 5:50 PM CST
Where
Big Stone County, 0.84 mi SE of Beardsley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.560, -96.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120420, 120419, 120417.